Wisconsin, 2018

Damaging Wind in Wisconsin, July 4, 2018

July 4, 2018 · NWS GRB · 1 event in 1 county or zone

Thunderstorms developed in very warm and humid air ahead of an approaching cold front. One of the storms downed trees as it passed through New London.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed in very warm and humid air ahead of an approaching cold front. One of the storms downed trees as it passed through New London.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 4, 2:39 PM CST, 33 minutes earlier.

Area forecast discussion, Jul 4, 2:39 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
339 PM CDT Wed Jul 4 2018

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Thursday
Issued at 334 PM CDT Wed Jul 4 2018

Scattered thunderstorms have Popped up as expected across much of
the forecast area in a very unstable airmass. Two primary areas of
focus are storms that have developed along the lake breeze over
southern Door County. These storms have been very slow moving
given the very weak vertical wind shear and are being modulated by
thunderstorm outflow and aforementioned lake breeze. Recent radar
trends indicate storms continue to develop along thunderstorm
outflow and are training across the same area over southwest Door
County. Rainfall rates of 1 to 2 inches per hour are likely and
have already received a report of 3 inches southwest of SUE. Have
issued a flood advisory to address this situation.

West of the Fox Valley additional storms have formed along a line
from western Shawano across Menominee into northern Oconto
counties. Again these storms are training along the same general
area but so far rainfall amounts have been less than an inch
locally.

Overall storm coverage will likely increase slightly for the
remainder of the afternoon but they will be generally disorganized
and pulse-like in nature. Storms that are slow moving or training
will definitely be capable of producing a couple inches of rain
in localized areas. Given the amount of instability, a few
updrafts could be strong enough to generate hail up to a half inch
in diameter and perhaps a wind gust to 45 mph. Overall storms
should remain just below severe limits but will be monitoring
closely.

Finally, remnant MCS moving across northcentral Wisconsin is
continuing to weaken. Last few runs of the HRRR support that
trend. However its rain-cooled outflow will likely interact with
storms west of the Fox Valley and lead to an uptick in the
convective coverage and intensity there.

Over southwest Wisconsin another MCS has been strengthening as it
interacts with outflow boundary downstream. These storms have been
the strongest are have the best potential for producing severe
weather. Latest HRRR also suggests these storms should generally
stay south of the forecast area or perhaps clip southwest
Marathon and Wood counties this evening. SPC has retained slight
risk into that area overnight which seems reasonable.

Weak cold front will slowly sag southeast across the forecast
area overnight and will keep chances for showers and storms in the
forecast until Thursday morning. Overall coverage of convection
should begin to wane after sunset. RAP and HRRR suggest could be
a few storms along the boundary over the southern Fox Vally until
about 18 UTC Thursday. Thus maintained chance pops in that
region. By Thursday afternoon somewhat cooler and drier airmass
should slowly infiltrate the area as winds turn northwest begins
the front.

.LONG TERM...Thursday Night Through Wednesday
Issued at 334 PM CDT Wed Jul 4 2018

Medium to long-range models continue to be in very good agreement
on the placement of a strong upper-level high pressure system
across the central Rockies through the weekend, stretching into
the Ohio Valley late in the weekend and early next week. Surface
high pressure will spread over the Great Lakes late in the week
then shift to the east early next week. These systems will bring
quiet weather to the region, along with cooler and much less
humid conditions through Sunday afternoon. The chance for more
active weather looks to arrive late Sunday into early next week as
the upper ridge flattens, heights fall as a shortwave crosses the
northern U.S., and a boundary sags into the region.

Cold front will be well south of the area by Thursday night into
Friday, with surface high pressure working into the western Great
Lakes. It will be much cooler and less humid with slightly below
normal low temps ranging from the lower 50s (a few upper 40s
possible) north to the middle 50s to around 60 in the Fox Valley
and lakeshore. Friday looks to be a very pleasant and comfortable
summer day with plenty of sunshine with highs in the upper 70s to
lower 80s for most spots, except a few degrees cooler near Lake
Michigan. The quiet weather continues into Saturday as the high
pressure slides into Lower Michigan. Humidity levels will increase
slightly, but should still be a pretty comfortable day with highs
in the lower to middle 80s (slightly cooler near the lake).

As the surface high shifts east of the region Saturday night into
Sunday, return flow starts to ramp up across the area. Temps and
dewpoints will continue to slowly creep up, but it doesn't look to
be as tropical as it was on/around July 4th, with dewpoints only
in the lower to possibly middle 60s and temps in the middle 80s
away from Lake Michigan. Precip chances still look very low as
models show better warm air advection, low level jet, moisture,
and the surface boundary remaining to our northwest. Shower/storm
chances increase as we head into Sunday night and Monday as the
boundary sags south into the area and moisture increases.
Still a little to early to determine how intense/widespread the
shower/storm activity will be, with slight timing differences
impacting if storms can take advantage of peak heating.
Convergence doesn't look overly impressive with no clear low level
jet pointed in our direction. Setup warrants slight/chance POPs
for now. Precipitable waters over 1.5 inches by Monday afternoon,
so where storms do form, heavy rain will be possible. Dewpoints
climb into the 60s to near 70 on Monday, providing for a pretty
sticky day. Models not in any agreement on how things play out
with the boundary and what arrives mid-week but it looks to remain
very summer-like.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 110 PM CDT Wed Jul 4 2018

Mainly sct-bkn cu over much of the forecast area in very moist
and unstable airmass. Main weather feature is convective complex
moving across the northwest portion of the Wisconsin around 18
UTC. Airmass downstream is still destabilizing so expect line of
storms to continue to push ESE and impact northcentral Wisconsin
including RHI TAF site after 19 UTC. MVFR cigs and vsbys will
accompany the thunderstorms along with gusty winds to 35 kts and
perhaps some small hail.

Storms may also impact CWA and AUW TAF sites after 20z with MFVR
cigs and vsbys if they can hold together.

Scattered shower and thunderstorm activity will persist into the
overnight hours especially over western sections as cold front
approaches from Minnesota. Thus, occasional MVFR conditions are
possible, but confidence remains low on location and timing of
additional thunderstorms overnight.

A few widely scattered storms are also possible over eastcentral
Wisconsin that may impact ATW, OSH and perhaps GRB with best
chances between 20 and 23 UTC this afternoon.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....ESB
LONG TERM......Bersch
AVIATION.......ESB
Hazardous weather outlook, Jul 4, 2:47 PM CST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
347 PM CDT Wed Jul 4 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-052100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
347 PM CDT Wed Jul 4 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected across much of the area into
the evening. A few of the storms could produce damaging wind
gusts, hail up to an inch in diameter and torrential rain. The
best chance for a strong storm this evening would be across
central portions of the forecast area.

Some of the slower moving storms are also capable of producing
brief torrential rainfall with rates up to an inch per hour and
localized flooding.

The combination of temperatures in the 85 to 90 degree range and
dew points in the 70 to 75 degree range will keep heat indices in
the 90s away from Lake Michigan into the early evening. Those
with outdoor plans for the Fourth of July should wear light
colored and loose fitting clothing. Stay hydrated by drinking
plenty of water.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Isolated thunderstorms are forecast to carry over into Thursday
morning especially over east-central Wisconsin. Severe weather is
not anticipated.

There is a chance for thunderstorms Sunday night into Monday. It
is too early to determine whether any of these storms may become
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon and tonight.

LMZ521-522-541>543-052100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
347 PM CDT Wed Jul 4 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms this afternoon and again later
tonight. The storms could pose a hazard to boaters on the lake
and bay.

Patchy dense fog is possible today and tonight, mainly on the
lake. The fog could pose a navigation hazard to boaters.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

The chance of thunderstorms continues into Thursday. The storms
could pose a threat to boaters on the lake and bay.

Patchy dense fog is also possible Thursday, mainly on the lake.
The fog may pose a navigation hazard for boaters.

ESB/Bersch

In the hours before

Special weather statement, Jul 4, 12:20 PM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Green Bay WI
120 PM CDT WED JUL 4 2018

WIZ005-010-018-030-041900-
Vilas-Marathon-Oneida-Lincoln-
120 PM CDT WED JUL 4 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LINCOLN...
VILAS...NORTHWESTERN MARATHON AND WESTERN ONEIDA COUNTIES...

At 118 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northwest of Boulder Junction to
Thorp. Movement was east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Eagle River, Lac Du Flambeau, Tomahawk, Abbotsford, Phelps, Boulder
Junction, Tripoli, Squirrel Lake, Willow Reservoir and New Wood
Wildlife Area.

People at the Tomahawk 4th of July Celebration should consider
seeking safe shelter.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4503 9031 4504 9020 4512 9020 4513 9004
      4594 9005 4598 9001 4598 8993 4607 8993
      4625 8976 4611 8903 4484 9032
TIME...MOT...LOC 1818Z 267DEG 31KT 4620 8972 4497 9082

EB
Special weather statement, Jul 4, 12:50 PM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Green Bay WI
150 PM CDT WED JUL 4 2018

WIZ005-010-041930-
Vilas-Oneida-
150 PM CDT WED JUL 4 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT VILAS AND WESTERN
ONEIDA COUNTIES...

At 149 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Boulder Junction to Tripoli. Movement was
east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Rhinelander, Lac Du Flambeau, Boulder Junction, Woodboro, Squirrel
Lake, Willow Reservoir, Minocqua, Arbor Vitae, Woodruff and
Hazelhurst.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4615 8915 4556 8952 4556 9004 4585 9004
      4598 8996 4598 8993 4604 8993 4627 8978
TIME...MOT...LOC 1849Z 254DEG 43KT 4613 8963 4557 8998

EB
Special weather statement, Jul 4, 1:19 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Green Bay WI
219 PM CDT WED JUL 4 2018

WIZ005-010-018-042030-
Vilas WI-Oneida WI-Lincoln WI-
219 PM CDT WED JUL 4 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
WISCONSIN...

At 216 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Boulder Junction to 12 miles east of
Squirrel Lake to 6 miles northwest of Tomahawk to 6 miles east of
Medford. Movement was northeast at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Rhinelander, Eagle River, Merrill, Lac Du Flambeau, Tomahawk, Phelps,
Boulder Junction, Woodboro, Winchester and Squirrel Lake.

People at the Tomahawk 4th of July Celebration should consider
seeking safe shelter.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4614 8910 4607 8893 4598 8893 4598 8905
      4547 8905 4547 8943 4512 8942 4512 9004
      4598 9005 4598 8993 4630 8993
TIME...MOT...LOC 1916Z 239DEG 25KT 4613 8951 4584 8963 4552 8984 4514
9021

Bersch
Special weather statement, Jul 4, 1:31 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Green Bay WI
231 PM CDT WED JUL 4 2018

WIZ022-042030-
Door WI-
231 PM CDT WED JUL 4 2018

...THUNDERSTORMS ACROSS WESTERN DOOR COUNTY...

At 228 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Sturgeon Bay, moving northeast at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Sturgeon Bay, Jacksonport, Ephraim, Egg Harbor, Newport State Park,
Whitefish Bay, Brussels, Baileys Harbor, Sister Bay and Peninsula
Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4516 8697 4510 8695 4501 8710 4495 8712
      4468 8760 4477 8773 4487 8765 4494 8745
      4507 8736 4513 8737 4522 8727 4522 8721
      4533 8710 4533 8706 4520 8691
TIME...MOT...LOC 1928Z 222DEG 20KT 4489 8750

Bersch
Special weather statement, Jul 4, 1:54 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Green Bay WI
254 PM CDT WED JUL 4 2018

WIZ013-020-021-031-073-074-042115-
Southern Oconto County WI-Southern Marinette County WI-Shawano WI-
Northern Oconto County WI-Northern Marinette County WI-Menominee WI-
254 PM CDT WED JUL 4 2018

...THUNDERSTORMS MOVING ACROSS CENTRAL AND NORTHEAST WISCONSIN...

At 253 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of White Lake to near Neopit to
near Wittenberg. Movement was northeast at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Marinette, Shawano, Menominee, Clintonville, Oconto, Pulaski,
Gillett, Wittenberg, Crivitz and Pembine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4571 8781 4538 8788 4535 8789 4537 8766
      4523 8773 4507 8758 4508 8759 4508 8760
      4468 8798 4468 8825 4459 8832 4468 8923
      4503 8922 4512 8864 4538 8868 4538 8843
      4572 8843 4571 8806 4579 8799
TIME...MOT...LOC 1953Z 261DEG 17KT 4511 8878 4494 8897 4474 8922

Bersch
Special weather statement, Jul 4, 2:32 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Green Bay WI
332 PM CDT WED JUL 4 2018

WIZ022-042145-
Door WI-
332 PM CDT WED JUL 4 2018

...STRONG THUNDERSTORM OVER DOOR COUNTY...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sturgeon Bay, moving northeast at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Sturgeon Bay, Jacksonport, Ephraim, Egg Harbor, Newport State Park,
Whitefish Bay, Brussels, Baileys Harbor, Sister Bay and Forestville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4533 8695 4532 8695 4533 8693 4527 8687
      4516 8697 4510 8695 4491 8713 4479 8732
      4468 8737 4468 8774 4482 8765 4494 8745
      4514 8727 4516 8733 4515 8726 4536 8700
      4534 8695 4542 8694 4540 8685
TIME...MOT...LOC 2031Z 227DEG 23KT 4481 8750

Bersch

The radar

The Green Bay radar (KGRB), 52 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Outagamie

When
July 4, 3:12 PM CST
Where
Outagamie County, New London
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.380, -88.750

Thunderstorm winds downed a few trees in New London. The time of this report was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773386.